Texas, 2013

Cold in Texas, April 17 to 18, 2013

April 17 to 18, 2013 · NWS AMA · 20 events in 20 counties and zones

A cold post frontal airmass was well established across the Texas Panhandle overnight on the 17th. This cold airmass allowed temperatures to drop below freezing prior to midnight and remain so until the mid-morning hours on the 18th.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold post frontal airmass was well established across the Texas Panhandle overnight on the 17th. This cold airmass allowed temperatures to drop below freezing prior to midnight and remain so until the mid-morning hours on the 18th. These subfreezing temperatures threatened sensitive vegetation during the start of the growing season. Overnight lows ranged from 21 degrees at Gruver (Hansford County) to 32 degrees at Canadian (Hemphill County). Temperatures warmed quickly after sunrise on the 18th, and had warmed above freezing by 8:50 AM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 17, 10:37 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 17, 10:37 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1137 PM CDT WED APR 17 2013

.AVIATION...
FOR THE 06Z TAFS...LITTLE CHANGE TO PREVIOUS AVIATION AFD REASONING.
A BAND OF LIGHT SNOW WILL MOVE ACROSS NRN TAF SITES DURG THE FIRST
FEW HOURS OF THIS TAF CYCLE...WITH KDHT AND KGUY PSBLY BEING
AFFECTED. EXPECT MOST IF NOT ALL PRECIP TO MISS KAMA. CIGS AND VSBYS
WILL CONTINUE TO SLOWLY IMPROVE DURG FIRST 12 HOURS OF THE TAF FCST.
WINDY CONDITIONS ANTICIPATED REST OF TONIGHT INTO EARLY THURSDAY
AFTERNOON BEFORE DIMINISHING LATER THAT AFTERNOON.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 826 PM CDT WED APR 17 2013/

UPDATE...
MINOR UPDATE TO UTILIZE THE 10 POP RULE TO EXTEND MENTION OF LIGHT
SHOWERS ACROSS THE SOUTHERN TEXAS PANHANDLE. OTHERWISE REMAINDER OF
THE FORECAST REMAINS ON TRACK. UPDATED TEXT PRODUCTS OUT SHORTLY.

PREV DISCUSSION... /ISSUED 659 PM CDT WED APR 17 2013/

AVIATION...
FOR THE 00Z TAFS...COMPLICATED FORECAST IN THE OFFING. SFC COLD FRONT
HAS REMAINED S OF ALL TAF SITES TODAY...AND IS EXPECTED TO GET A
RENEWED PUSH SWD THIS EVENING AND TONIGHT...EFFECTIVELY SENDING THE
BOUNDARY EVEN FARTHER AWAY FROM THE AREA. IFR CIGS ALONG WITH AREAS
OF BR...FG...OR FZFG PSBL. SOME LIGHT RAIN...DRZL...FZDZ...AND LIGHT
SNOW ALSO PSBL...ESPECIALLY KDHT AND KGUY TONIGHT. GRADUALLY
IMPROVING CONDITIONS ARE ANTICIPATED THURSDAY MORNING. LOW CONFIDENCE
FCST OVERALL WITH AMENDMENTS PSBL THIS EVENING AND TONIGHT.

ANDRADE

PREV DISCUSSION... /ISSUED 330 PM CDT WED APR 17 2013/

DISCUSSION...
LOCAL RADARS REVEAL FRONTAL BOUNDARY REMAING JUST SOUTH OF TEXAS
PANHANDLE AT THIS TIME.  MAJORITY OF STRONG TO SEVERE THUNDERSTORMS
CURRENTLY IN OKLAHOME EAST OF PANHANDLES WHERE HIGHER INSTABILITY
AND SHEAR WILL BE POSITIONED.  HAVE RETAINED SLIGHT CHANCE
THUNDERSTORMS IN EASTERN ZONES THIS EVENING.  COLD AIR WITH
SECONDARY SURGE WILL ALLOW FOR SNOW SHOWERS AND RAIN SHOWERS IN
NORTHWESTERN SECTIONS THIS EVENING...WITH SLIGHT CHANCE RAIN
SHOWERS ACROSS NORTHEAST AND CENTRAL SECTIONS.  ALL SNOW IS EXPECTED
ACROSS NORTHERN HALF AFTER MIDNIGHT...WITH NO ACCUMULATIONS
EXPECTED.  ALL COUNTIES EXPECTED TO EXPERIENCE FREEZE TONIGHT...
WITH NORTHWEST PART OF COMBINED PANHANDLES EXPECTED TO REACH 28
DEGREES OR LOWER.  HARD FREEZE WARNING HAS BEEN ISSUED FOR THIS
CORNER WITH FREEZE WARNING ELSEWHERE.

COLD AIR ADVECTION ON THURSDAY WILL KEEP HIGH TEMPERATURES IN 40S TO
LOWER 50S.  EVEN COLDER NIGHT EXPECTED THURSDAY NIGHT.  NEW FREEZE
WATCH HAS BEEN ISSUED FOR THURSDAY NIGHT/FRIDAY MORNING.

FAIRLY PLEASANT WEATHER EXPECTED FRIDAY THROUGH MONDAY.  NEXT COLD
FRONT MONDAY NIGHT WILL CAUSE TUESDAY TO BE COOLER.  03

COCKRELL

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TONIGHT
THROUGH FRIDAY.  ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS
THE TEXAS PANHANDLE ON SATURDAY.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
     THE FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     FREEZE WARNING UNTIL 11 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...DONLEY...
     GRAY...HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     WHEELER.

     HARD FREEZE WARNING UNTIL 11 AM CDT THURSDAY FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY...SHERMAN.

OK...FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
     THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

     FREEZE WARNING UNTIL 11 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
     BEAVER.

     HARD FREEZE WARNING UNTIL 11 AM CDT THURSDAY FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&
Hazardous weather outlook, Apr 17, 2:48 PM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT WED APR 17 2013

OKZ001>003-TXZ001>020-181100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
348 PM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES THROUGH
THIS EVENING. A STORM TO TWO MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN HAZARDS.

STRONG NORTHERLY WINDS WILL DEVELOP BEHIND A COLD FRONT TONIGHT.
CAUTION IS ADVISED ON AREA LAKES.

A FREEZE WARNING IS IN EFFECT AS FREEZING TEMPERATURES ARE EXPECTED
ACROSS AT LEAST SOME PART EACH COUNTY OF THE PANHANDLES LATE TONIGHT
INTO THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FREEZE WARNING WILL REMAIN IN EFFECT UNTIL 11 AM THURSDAY MORNING.

A FREEZE WATCH IS IN EFFECT FOR THURSDAY NIGHT AND FRIDAY MORNING. ANOTHER
FREEZE WARNING WILL LIKELY BE NEEDED.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES MONDAY THROUGH
TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

ELEVATED FIRE WEATHER CONDITIONS WILL BE
POSSIBLE ACROSS THE TEXAS PANHANDLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ON SATURDAY.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Armstrong

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Armstrong forecast zone
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Overnight low of 28 degrees at Claude.

Cold/Wind Chill, Carson

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Carson forecast zone
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Overnight low of 26 degrees at Panhandle.

Cold/Wind Chill, Collingsworth

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Collingsworth forecast zone
Reported by
Mesonet
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Overnight low of 31 degrees at Wellington.

Cold/Wind Chill, Dallam

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Dallam forecast zone
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Overnight low of 25 degrees at Dalhart.

Cold/Wind Chill, Deaf Smith

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Deaf Smith forecast zone
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Overnight low of 24 degrees at Hereford, and 22 degrees at Bootleg.

Cold/Wind Chill, Donley

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Donley forecast zone
Reported by
Mesonet
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Overnight low of 29 degrees at Clarendon.

Cold/Wind Chill, Gray

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Gray forecast zone
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Overnight low of 27 degrees at Pampa.

Cold/Wind Chill, Hansford

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Hansford forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Overnight low of 24 degrees at Gruver.

Cold/Wind Chill, Hartley

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Hartley forecast zone
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Overnight low of 25 degrees at Dalhart.

Cold/Wind Chill, Hemphill

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Hemphill forecast zone
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Overnight low of 32 degrees at Canadian.

Cold/Wind Chill, Hutchinson

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Hutchinson forecast zone
Reported by
AWOS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Overnight low of 28 degrees at Borger.

Cold/Wind Chill, Lipscomb

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Lipscomb forecast zone
Reported by
Mesonet
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Overnight low of 28 degrees at Follett, and 30 degrees at Lipscomb.

Cold/Wind Chill, Moore

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Moore forecast zone
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Overnight low of 23 degrees at Dumas.

Cold/Wind Chill, Ochiltree

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Ochiltree forecast zone
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Overnight low of 27 degrees at Perryton.

Cold/Wind Chill, Oldham

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Oldham forecast zone
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Overnight low of 27 degrees at Vega and Boys Ranch.

Cold/Wind Chill, Potter

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Overnight low of 27 degrees at Amarillo.

Cold/Wind Chill, Randall

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Randall forecast zone
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Overnight low of 27 degrees at Canyon and Palo Duro Canyon State Park.

Cold/Wind Chill, Roberts

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Roberts forecast zone
Reported by
Mesonet
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Overnight low of 30 degrees at Miami.

Cold/Wind Chill, Sherman

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Sherman forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Overnight low of 25 degrees in Stratford.

Cold/Wind Chill, Wheeler

When
April 17, 11:53 PM CST to April 18, 8:50 AM CST
Where
Wheeler forecast zone
Reported by
Mesonet
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Overnight low of 29 degrees in Shamrock.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443524, 443525, 443526, 443527, 443528, 443529, 443530, 443531, 443532, 443533, 443534, 443535, 443536, 443537, 443538, 443539, 443540, 443541, 443542, 443543.